Dispersion for the wave equation inside strictly convex domains I: the Friedlander model case

Abstract

We consider a model case for a strictly convex domain $\Omega\subset\mathbb{R}^d$ of dimension $d\geq 2$ with smooth boundary $\partial\Omega\neq\emptyset$, and we describe dispersion for the wave equation with Dirichlet boundary conditions. More specifically, we obtain the optimal fixed time decay rate for the smoothed out Green function: a $t^{1/4}$ loss occurs with respect to the boundary less case, due to repeated occurrences of swallowtail type singularities in the wave front set.

Note: To view the article, click on the URL link for the DOI number.

  • [Berry] Go to document M. V. Berry, "Waves and Thom’s theorem," Adv. in Phys., vol. 25, pp. 1-26, 1976.
    @article{Berry,
      author={Berry, M. V.},
      TITLE={Waves and {T}hom's theorem},
      JOURNAL={Adv. in Phys.},
      VOLUME={25},
      PAGES={1--26},
      YEAR={1976},
      DOI = {10.1080/00018737600101342},
      }
  • [bss08] Go to document M. D. Blair, H. F. Smith, and C. D. Sogge, "On Strichartz estimates for Schrödinger operators in compact manifolds with boundary," Proc. Amer. Math. Soc., vol. 136, iss. 1, pp. 247-256, 2008.
    @article {bss08, MRKEY = {2350410},
      AUTHOR = {Blair, Matthew D. and Smith, Hart F. and Sogge, Christopher D.},
      TITLE = {On {S}trichartz estimates for {S}chrödinger operators in compact manifolds with boundary},
      JOURNAL = {Proc. Amer. Math. Soc.},
      FJOURNAL = {Proceedings of the American Mathematical Society},
      VOLUME = {136},
      YEAR = {2008},
      NUMBER = {1},
      PAGES = {247--256},
      ISSN = {0002-9939},
      CODEN = {PAMYAR},
      MRCLASS = {35Q40 (35B65 35J10)},
      MRNUMBER = {2350410},
      MRREVIEWER = {Atanas G. Stefanov},
      ZBLNUMBER = {1169.35012},
      DOI = {10.1090/S0002-9939-07-09114-9},
      }
  • [blsmso08] Go to document M. D. Blair, H. F. Smith, and C. D. Sogge, "Strichartz estimates for the wave equation on manifolds with boundary," Ann. Inst. H. Poincaré Anal. Non Linéaire, vol. 26, iss. 5, pp. 1817-1829, 2009.
    @article {blsmso08, MRKEY = {2566711},
      AUTHOR = {Blair, Matthew D. and Smith, Hart F. and Sogge, Christopher D.},
      TITLE = {Strichartz estimates for the wave equation on manifolds with boundary},
      JOURNAL = {Ann. Inst. H. Poincaré Anal. Non Linéaire},
      FJOURNAL = {Annales de l'Institut Henri Poincaré. Analyse Non Linéaire},
      VOLUME = {26},
      YEAR = {2009},
      NUMBER = {5},
      PAGES = {1817--1829},
      ISSN = {0294-1449},
      MRCLASS = {35R01 (35B33 35B45 35L20 42B30)},
      MRNUMBER = {2566711},
      MRREVIEWER = {Vladimir Tulovsky},
      ZBLNUMBER = {1198.58012},
      DOI = {10.1016/j.anihpc.2008.12.004},
      }
  • [BLP] Go to document N. Burq, G. Lebeau, and F. Planchon, "Global existence for energy critical waves in 3-D domains," J. Amer. Math. Soc., vol. 21, iss. 3, pp. 831-845, 2008.
    @article {BLP, MRKEY = {2393429},
      AUTHOR = {Burq, Nicolas and Lebeau, Gilles and Planchon, Fabrice},
      TITLE = {Global existence for energy critical waves in 3-{D} domains},
      JOURNAL = {J. Amer. Math. Soc.},
      FJOURNAL = {Journal of the American Mathematical Society},
      VOLUME = {21},
      YEAR = {2008},
      NUMBER = {3},
      PAGES = {831--845},
      ISSN = {0894-0347},
      MRCLASS = {35L70 (35L20)},
      MRNUMBER = {2393429},
      MRREVIEWER = {Enzo Vitillaro},
      ZBLNUMBER = {1204.35119},
      DOI = {10.1090/S0894-0347-08-00596-1},
      }
  • [esk77] Go to document G. Eskin, "Parametrix and propagation of singularities for the interior mixed hyperbolic problem," J. Analyse Math., vol. 32, pp. 17-62, 1977.
    @article {esk77, MRKEY = {0477491},
      AUTHOR = {Eskin, Gregory},
      TITLE = {Parametrix and propagation of singularities for the interior mixed hyperbolic problem},
      JOURNAL = {J. Analyse Math.},
      FJOURNAL = {Journal d'Analyse Mathématique},
      VOLUME = {32},
      YEAR = {1977},
      PAGES = {17--62},
      ISSN = {0021-7670},
      CODEN = {JOAMAV},
      MRCLASS = {35L35},
      MRNUMBER = {0477491},
      MRREVIEWER = {D. Ciumasu},
      ZBLNUMBER = {0375.35037},
      DOI = {10.1007/BF02803574},
      }
  • [Hormander] L. Hörmander, "The analysis of linear partial differential operators. I," in Distribution Theory and Fourier Analysis, New York: Springer-Verlag, 2003, p. x.
    @incollection{Hormander, MRKEY = {1996773},
      AUTHOR = {H{ö}rmander, Lars},
      TITLE = {The analysis of linear partial differential operators. {I}},
      SERIES = {Classics in Math.},
      BOOKTITLE = {Distribution Theory and Fourier Analysis},
      NOTE={Reprint of the second (1990) edition [Springer, New York; \mr{1065993},
      \zbl{0712.35001}]},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {2003},
      PAGES = {x+440},
      ISBN = {3-540-00662-1},
      MRCLASS = {35-02},
      MRNUMBER = {1996773},
      ZBLNUMBER = {1028.35001},
      }
  • [doi] Go to document O. Ivanovici, "Counterexamples to Strichartz estimates for the wave equation in domains," Math. Ann., vol. 347, iss. 3, pp. 627-673, 2010.
    @article {doi, MRKEY = {2640046},
      AUTHOR = {Ivanovici, Oana},
      TITLE = {Counterexamples to {S}trichartz estimates for the wave equation in domains},
      JOURNAL = {Math. Ann.},
      FJOURNAL = {Mathematische Annalen},
      VOLUME = {347},
      YEAR = {2010},
      NUMBER = {3},
      PAGES = {627--673},
      ISSN = {0025-5831},
      CODEN = {MAANA},
      MRCLASS = {35L10},
      MRNUMBER = {2640046},
      MRREVIEWER = {Elena Cordero},
      ZBLNUMBER = {1201.35060},
      DOI = {10.1007/s00208-009-0454-1},
      }
  • [doi2] Go to document O. Ivanovici, "Counterexamples to the Strichartz inequalities for the wave equation in general domains with boundary," J. Eur. Math. Soc. $($JEMS$)$, vol. 14, iss. 5, pp. 1357-1388, 2012.
    @article {doi2, MRKEY = {2966654},
      AUTHOR = {Ivanovici, Oana},
      TITLE = {Counterexamples to the {S}trichartz inequalities for the wave equation in general domains with boundary},
      JOURNAL = {J. Eur. Math. Soc. $($JEMS$)$},
      FJOURNAL = {Journal of the European Mathematical Society (JEMS)},
      VOLUME = {14},
      YEAR = {2012},
      NUMBER = {5},
      PAGES = {1357--1388},
      ISSN = {1435-9855},
      MRCLASS = {35R01 (35B45 35L20 58J45)},
      MRNUMBER = {2966654},
      MRREVIEWER = {Atanas G. Stefanov},
      ZBLNUMBER = {1254.35035},
      DOI = {10.4171/JEMS/335},
      }
  • [ip08] O. Ivanovici and F. Planchon, Square function and heat flow estimates on domains, 2008.
    @misc{ip08,
      author={Ivanovici, Oana and Planchon, Fabrice},
      TITLE = {Square function and heat flow estimates on domains},
      ARXIV={0812.2733},
      YEAR={2008},
     }
  • [ip12] Go to document O. Ivanovici and F. Planchon, "On the energy critical Schrödinger equation in $3D$ non-trapping domains," Ann. Inst. H. Poincaré Anal. Non Linéaire, vol. 27, iss. 5, pp. 1153-1177, 2010.
    @article {ip12, MRKEY = {2683754},
      AUTHOR = {Ivanovici, Oana and Planchon, Fabrice},
      TITLE = {On the energy critical {S}chrödinger equation in {$3D$} non-trapping domains},
      JOURNAL = {Ann. Inst. H. Poincaré Anal. Non Linéaire},
      FJOURNAL = {Annales de l'Institut Henri Poincaré. Analyse Non Linéaire},
      VOLUME = {27},
      YEAR = {2010},
      NUMBER = {5},
      PAGES = {1153--1177},
      ISSN = {0294-1449},
      MRCLASS = {35Q55},
      MRNUMBER = {2683754},
      MRREVIEWER = {Olivier J. Goubet},
      ZBLNUMBER = {1200.35066},
      DOI = {10.1016/j.anihpc.2010.04.001},
      }
  • [gle06] Go to document G. Lebeau, Estimation de dispersion pour les ondes dans un convexe, 2006.
    @misc{gle06,
      author={Lebeau, G.},
      TITLE={Estimation de dispersion pour les ondes dans un convexe},
      NOTE={in \emph{Journées} ``\emph{Équations aux Dérivées Partielles}'' (Evian, 2006)},
      YEAR={2006},
      URL={http://www.numdam.org/numdam-bin/fitem?id=JEDP\_2006\_\_\_\_A7\_0},
     }
  • [mesj78] Go to document R. B. Melrose and J. Sjöstrand, "Singularities of boundary value problems. I," Comm. Pure Appl. Math., vol. 31, iss. 5, pp. 593-617, 1978.
    @article {mesj78, MRKEY = {0492794},
      AUTHOR = {Melrose, R. B. and Sj{ö}strand, J.},
      TITLE = {Singularities of boundary value problems. {I}},
      JOURNAL = {Comm. Pure Appl. Math.},
      FJOURNAL = {Communications on Pure and Applied Mathematics},
      VOLUME = {31},
      YEAR = {1978},
      NUMBER = {5},
      PAGES = {593--617},
      ISSN = {0010-3640},
      MRCLASS = {35G15 (58G15)},
      MRNUMBER = {0492794},
      MRREVIEWER = {Makhlouf Derridj},
      ZBLNUMBER = {0368.35020},
      DOI = {10.1002/cpa.3160310504},
      }
  • [meta85] Go to document R. B. Melrose and M. E. Taylor, "The radiation pattern of a diffracted wave near the shadow boundary," Comm. Partial Differential Equations, vol. 11, iss. 6, pp. 599-672, 1986.
    @article {meta85, MRKEY = {0837278},
      AUTHOR = {Melrose, Richard B. and Taylor, Michael E.},
      TITLE = {The radiation pattern of a diffracted wave near the shadow boundary},
      JOURNAL = {Comm. Partial Differential Equations},
      FJOURNAL = {Communications in Partial Differential Equations},
      VOLUME = {11},
      YEAR = {1986},
      NUMBER = {6},
      PAGES = {599--672},
      ISSN = {0360-5302},
      CODEN = {CPDIDZ},
      MRCLASS = {35L05 (35A27 35L67)},
      MRNUMBER = {0837278},
      MRREVIEWER = {Alejandro Uribe},
      ZBLNUMBER = {0632.35056},
      DOI = {10.1080/03605308608820439},
      }
  • [Olver] F. W. J. Olver, Asymptotics and Special Functions, New York: Academic Press [A subsidiary of Harcourt Brace Jovanovich, Publishers], 1974.
    @book {Olver, MRKEY = {0435697},
      AUTHOR = {Olver, F. W. J.},
      TITLE = {Asymptotics and Special Functions},
      SERIES = {Computer Sci. Applied Math.},
      PUBLISHER = {Academic Press [A subsidiary of Harcourt Brace Jovanovich, Publishers]},
      ADDRESS={New York},
      YEAR = {1974},
      PAGES = {xvi+572},
      MRCLASS = {41A60},
      MRNUMBER = {0435697},
      MRREVIEWER = {Norman Bleistein},
      ZBLNUMBER = {0303.41035},
      }
  • [Shatah-Struwe-IMRN] Go to document J. Shatah and M. Struwe, "Well-posedness in the energy space for semilinear wave equations with critical growth," Internat. Math. Res. Notices, vol. 1994, p. 7.
    @article {Shatah-Struwe-IMRN, MRKEY = {1283026},
      AUTHOR = {Shatah, Jalal and Struwe, Michael},
      TITLE = {Well-posedness in the energy space for semilinear wave equations with critical growth},
      JOURNAL = {Internat. Math. Res. Notices},
      FJOURNAL = {International Mathematics Research Notices},
      VOLUME = {1994},
      SORTYEAR={1994},
      PAGES = {no.~7, 303ff., approx. 7 pp.},
      ISSN = {1073-7928},
      MRCLASS = {35L70 (35D05)},
      MRNUMBER = {1283026},
      MRREVIEWER = {Yun Mei Chen},
      ZBLNUMBER = {0830.35086},
      DOI = {10.1155/S1073792894000346},
      }
  • [sm98] Go to document H. F. Smith, "A parametrix construction for wave equations with $C^{1,1}$ coefficients," Ann. Inst. Fourier $($Grenoble$)$, vol. 48, iss. 3, pp. 797-835, 1998.
    @article {sm98, MRKEY = {1644105},
      AUTHOR = {Smith, Hart F.},
      TITLE = {A parametrix construction for wave equations with {$C\sp {1,1}$} coefficients},
      JOURNAL = {Ann. Inst. Fourier $($Grenoble$)$},
      FJOURNAL = {Université de Grenoble. Annales de l'Institut Fourier},
      VOLUME = {48},
      YEAR = {1998},
      NUMBER = {3},
      PAGES = {797--835},
      ISSN = {0373-0956},
      CODEN = {AIFUA7},
      MRCLASS = {35L15 (35S30)},
      MRNUMBER = {1644105},
      MRREVIEWER = {Peter R. Popivanov},
      ZBLNUMBER = {0974.35068},
      DOI = {10.5802/aif.1640},
      }
  • [smso95] Go to document H. F. Smith and C. D. Sogge, "On the critical semilinear wave equation outside convex obstacles," J. Amer. Math. Soc., vol. 8, iss. 4, pp. 879-916, 1995.
    @article {smso95, MRKEY = {1308407},
      AUTHOR = {Smith, Hart F. and Sogge, Christopher D.},
      TITLE = {On the critical semilinear wave equation outside convex obstacles},
      JOURNAL = {J. Amer. Math. Soc.},
      FJOURNAL = {Journal of the American Mathematical Society},
      VOLUME = {8},
      YEAR = {1995},
      NUMBER = {4},
      PAGES = {879--916},
      ISSN = {0894-0347},
      MRCLASS = {35L70 (58G16 58G20 58G25)},
      MRNUMBER = {1308407},
      MRREVIEWER = {Jean-Marc Delort},
      ZBLNUMBER = {0860.35081},
      DOI = {10.2307/2152832},
      }
  • [smso06] Go to document H. F. Smith and C. D. Sogge, "On the $L^p$ norm of spectral clusters for compact manifolds with boundary," Acta Math., vol. 198, iss. 1, pp. 107-153, 2007.
    @article {smso06, MRKEY = {2316270},
      AUTHOR = {Smith, Hart F. and Sogge, Christopher D.},
      TITLE = {On the {$L\sp p$} norm of spectral clusters for compact manifolds with boundary},
      JOURNAL = {Acta Math.},
      FJOURNAL = {Acta Mathematica},
      VOLUME = {198},
      YEAR = {2007},
      NUMBER = {1},
      PAGES = {107--153},
      ISSN = {0001-5962},
      CODEN = {ACMAA8},
      MRCLASS = {58J50 (35J15 35P15 47F05 47G10)},
      MRNUMBER = {2316270},
      MRREVIEWER = {Elena A. Mazepa},
      ZBLNUMBER = {1189.58017},
      DOI = {10.1007/s11511-007-0014-z},
      }
  • [stein3] E. M. Stein, Harmonic Analysis: Real-Variable Methods, Orthogonality, and Oscillatory Integrals, Princeton, NJ: Princeton Univ. Press, 1993, vol. 43.
    @book {stein3, MRKEY = {1232192},
      AUTHOR = {Stein, Elias M.},
      TITLE = {Harmonic Analysis: Real-Variable Methods, Orthogonality, and Oscillatory Integrals},
      SERIES = {Princeton Math. Ser.},
      VOLUME = {43},
      PUBLISHER = {Princeton Univ. Press},
      ADDRESS = {Princeton, NJ},
      YEAR = {1993},
      PAGES = {xiv+695},
      ISBN = {0-691-03216-5},
      MRCLASS = {42-02 (35Sxx 43-02 47G30)},
      MRNUMBER = {1232192},
      MRREVIEWER = {Michael Cowling},
      ZBLNUMBER = {0821.42001},
      }
  • [tat02] Go to document D. Tataru, "Strichartz estimates for second order hyperbolic operators with nonsmooth coefficients. III," J. Amer. Math. Soc., vol. 15, iss. 2, pp. 419-442, 2002.
    @article {tat02, MRKEY = {1887639},
      AUTHOR = {Tataru, Daniel},
      TITLE = {Strichartz estimates for second order hyperbolic operators with nonsmooth coefficients. {III}},
      JOURNAL = {J. Amer. Math. Soc.},
      FJOURNAL = {Journal of the American Mathematical Society},
      VOLUME = {15},
      YEAR = {2002},
      NUMBER = {2},
      PAGES = {419--442},
      ISSN = {0894-0347},
      MRCLASS = {35L10 (35A22 35B40 35L70 35S05)},
      MRNUMBER = {1887639},
      MRREVIEWER = {Luigi Rodino},
      ZBLNUMBER = {0990.35027},
      DOI = {10.1090/S0894-0347-01-00375-7},
      }

Authors

Oana Ivanovici

CNRS and Université Nice Sophia-Antipolis, 06108 Nice Cedex 02, France

Gilles Lebeau

Université Nice Sophia-Antipolis, 06108 Nice Cedex 02, France, and Institut Universitaire de France

Fabrice Planchon

Université Nice Sophia-Antipolis, 06108 Nice Cedex 02, France and Institut Universitaire de France